North Dakota, 2023

Hail and Damaging Winds in North Dakota, September 4, 2023

September 4, 2023 · NWS BIS · 23 events in 11 counties and zones

An area of thunderstorms stretching from far southeast Montana towards southwest South Dakota developed ahead of an upper level trough, which moved to the northeast towards North Dakota. As the storms pushed into North Dakota, they encountered an atmosphere of elevated instability and strong deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$367,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An area of thunderstorms stretching from far southeast Montana towards southwest South Dakota developed ahead of an upper level trough, which moved to the northeast towards North Dakota. As the storms pushed into North Dakota, they encountered an atmosphere of elevated instability and strong deep layer shear. Strong and damaging wind gusts quickly became the key threat with these storms as they progressed to the northeast, though a few storms did produce large hail, with the largest hail being half-dollar size in McLean County. Multiple events of wind gusts over 70 mph occurred. The strongest wind gust estimated at 100 mph occurred in far northwest Kidder County, where neighboring farmsteads sustained heavy damage with a destroyed mobile home and grain bin, a severely damaged shop building, and multiple large trees either uprooted or snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 4, 4:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 4, 4:36 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
536 PM CDT Mon Sep 4 2023

.UPDATE...
Issued at 532 PM CDT Mon Sep 4 2023

Severe thunderstorm watch has been issued for parts of far
southwest and south central North Dakota, as well as much of the
James River Valley through this evening. The main threat continues
to be very strong thunderstorm winds, with peak gusts ranging from
70 to 90 mph, with the best chance of occurrence from Mobridge,
SD northeast through Jamestown, associated with a line of storms
moving into a more favorable environment and as a potent mid level
low swings east across the Dakotas.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 215 PM CDT Mon Sep 4 2023

Current surface analysis places low over Manitoba with a trough
extending southward through the northern plains, while a cold
front stretches to the southwest of the low, just nudging into
extreme northwest North Dakota into eastern Montana. Ahead of the
front, temperatures have warmed mainly into the 80s and lower 90s,
while behind the front wildfire smoke is notably dropping
visibilities, with temperatures in the 50s and 60s. Upper level
analysis places staunch trough with a slightly negative tilt
stretching through central Montana into western Wyoming. A variety
of notable short waves swinging around the trough are sliding up
southwest flow which stretches through our area. A few rain
showers behind the aforementioned cold front are trying to work
their way towards northwest North Dakota, but the start of the
main show that will be affecting us is a line of storms stretching
from far southeast Montana through northeast Wyoming into far
southwest South Dakota.

For late this afternoon into tonight, aforementioned area of
storms to the southwest will continue its approach. Latest timing
of the storms bring them to the far southwest North Dakota border
around 23Z (5 PM MDT), for which most CAMs have been pretty
consistent with through the day. As the storms lift towards our
area, they will encounter an environment with CAPE values of
1000-2000 J/Kg and about 40 to 50 kts of deep layer shear, all
plenty for severe potential and large hail, particularly if we get
a few stray storms developing ahead of the main line. What
continues to catch our eye, though, is the potential for strong
damaging wind gusts. Forecast parameters for wind potential
continue to be on par with what was previously discussed early
this morning with 0-3KM shear values in the 25 to 35 kt range, and
DCAPE values of 1000+ J/kg. So, much of southwest and central
North Dakota are in play for severe weather this evening, but the
corridor of greatest concern continues to be south central North
Dakota into portions of southwest where the greatest severe
parameters are lining up. Therefore, will continue to message
potential for 70 mph gusts with an isolated 80 mph possible.
Severe threat wanes and exits by around 06Z, but showers and tamer
thunderstorms continue though the overnight into Tuesday before
gradually diminishing and departing the area.

As for rainfall amounts, NBM probabilities continue to click up,
with now a 50 to 80 percent chance of seeing an inch of rainfall
tonight through Tuesday over much of southwest and south central
North Dakota, The greatest values are around Bismarck stretching
towards Glen Ullin, Hettinger, and Fort Yates, where, when
looking at potential for 2 inches, a 30 to 50 percent chance
exists.

Now, on to a separate concern, smoke. Behind the advancing cold
front which is now pushing into far northwest North Dakota,
visibility has notably dropped off along with air quality as the
next batch of wildfire smoke makes its way into the area.
Therefore, have brought smoke into the area in line with latest
HRRR near surface smoke guidance. There is still some question as
to how the smoke will interact with the anticipated rainfall, but
earlier this summer we had an event where notable smoke lingered
around while thunderstorms were occurring. Continued having smoke
in the area through Tuesday/Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Sep 4 2023

Near to below average temperatures are expected through this time
period. Occasional shower/storm chances develop over the area from
time to time, but based on latest parameters concern for severe is
low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 215 PM CDT Mon Sep 4 2023

Thunderstorms will move into western North Dakota late this
afternoon, spreading east this evening. A few of these storms may
become severe with large hail and strong wind gusts. Localized
MVFR to IFR visibilities will be possible under any of the heavier
showers or storms. IFR to MVFR ceilings will also move into the
southwest and south central late in the period as a steadier rain settles
in.

In addition, areas of smoke will move into northwest North Dakota
this afternoon, spreading southeast as we go into tonight and
Tuesday. This may drop visibility to MVFR and IFR levels.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...NH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Sep 4, 1:12 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
212 PM CDT Mon Sep 4 2023

NDZ001-002-009-051915-
Divide-Burke-Williams-
212 PM CDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017-018-031-032-051915-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Golden Valley-Billings-
212 PM CDT Mon Sep 4 2023 /112 PM MDT Mon Sep 4 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this morning. Severe weather is not
expected.

Isolated severe storms are possible late this afternoon and into
the evening. The primary threats will be one inch diameter hail
and wind gusts to 60 mph.

In addition, some storms could contain heavy rainfall tonight
into Tuesday morning. This could lead to some localized flooding
concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please report any severe weather, which includes flooding, to the
National Weather Service in Bismarck.

NDZ019>023-025-033>037-040>048-050-051-051915-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
212 PM CDT Mon Sep 4 2023 /112 PM MDT Mon Sep 4 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms are possible late this afternoon and into
the evening. The primary threat will be one-inch diameter hail
and damaging winds to 70 mph. An isolated storm or two may produce
wind gusts of 80 mph. Also, a few of the initial thunderstorms
could produce ping pong ball size hail.

In addition, some storms could contain heavy rainfall tonight
into Tuesday morning. This could lead to some localized flooding
concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please report any severe weather, which includes flooding, to the
National Weather Service in Bismarck.

In the hours before

Special weather statement, Sep 4, 5:05 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
605 PM CDT Mon Sep 4 2023

NDZ018-019-033-034-042330-
Stark ND-Mercer ND-Morton ND-Dunn ND-
605 PM CDT Mon Sep 4 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN,
NORTHWESTERN MORTON, EASTERN STARK AND SOUTHWESTERN MERCER COUNTIES
THROUGH 630 PM CDT/530 PM MDT/...

At 605 PM CDT/505 PM MDT/, strong thunderstorms are located over
Richardton, or 22 miles east of Dickinson, moving northeast at 35
mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dunn,
northwestern Morton, eastern Stark and southwestern Mercer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central North Dakota.

&&

LAT...LON 4685 10268 4736 10217 4728 10171 4724 10174
      4724 10177 4721 10176 4665 10220
TIME...MOT...LOC 2305Z 208DEG 31KT 4689 10230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MDJ

The radar

The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
September 4, 5:40 PM CST to 5:43 PM CST
Where
Morton County, 2.8 mi N of Hebron
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.940, -102.020

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Adams

When
September 4, 4:55 PM MST to 4:58 PM MST
Where
Adams County, 17.03 mi ENE of Haynes
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.090, -102.160

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Morton

When
September 4, 6:00 PM CST to 6:04 PM CST
Where
Morton County, 7.05 mi NNW of Glen Ullin
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -101.860

Thunderstorm Wind, Morton

When
September 4, 6:00 PM CST to 6:04 PM CST
Where
Morton County, 7.05 mi NNW of Glen Ullin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.920, -101.860

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Mercer

When
September 4, 6:06 PM CST to 6:09 PM CST
Where
Mercer County, 15.92 mi S of Beulah
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.040, -101.800

Wind gusts were estimated by a trained spotter.

Hail, Morton

When
September 4, 6:17 PM CST to 6:19 PM CST
Where
Morton County, 8.11 mi NNE of Glen Ullin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.930, -101.770

Thunderstorm Wind, Grant

When
September 4, 5:34 PM MST to 5:37 PM MST
Where
Grant County, 2.07 mi S of Heil
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.350, -101.700

Thunderstorm Wind, Sioux

When
September 4, 5:50 PM MST to 5:53 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
46.160, -100.900

Thunderstorm Wind, Grant

When
September 4, 6:00 PM MST to 6:05 PM MST
Where
Grant County, 1.43 mi E of Lark
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.450, -101.370

Thunderstorm Wind, Grant

When
September 4, 6:00 PM MST to 6:05 PM MST
Where
Grant County, 0.48 mi E of Carson
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.420, -101.560

A power line was blown down.

Thunderstorm Wind, Morton

When
September 4, 7:07 PM CST to 7:10 PM CST
Where
Morton County, Flasher
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
46.450, -101.230

Thunderstorm Wind, Burleigh

When
September 4, 7:28 PM CST to 7:31 PM CST
Where
Burleigh County, 2.46 mi ESE of (Bis)bismarck Muni A
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
46.770, -100.700

Thunderstorm Wind, Oliver

When
September 4, 7:38 PM CST to 7:42 PM CST
Where
Oliver County, 2.07 mi N of Sanger
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
47.210, -101.000

Several trees blew down at Cross Ranch State Park, and many other branches were blown down. Upon inspection of the trees that blew down, some rot was noted.

Hail, McLean

When
September 4, 7:40 PM CST to 7:43 PM CST
Where
McLean County, 3.49 mi SE of Washburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.250, -100.960

Thunderstorm Wind, McLean

When
September 4, 7:40 PM CST to 7:43 PM CST
Where
McLean County, 3.94 mi SE of Washburn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.240, -100.960

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Kidder

When
September 4, 8:00 PM CST to 8:03 PM CST
Where
Kidder County, 2.8 mi N of Steele Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -99.990

Thunderstorm Wind, Burleigh

When
September 4, 8:15 PM CST to 8:23 PM CST
Where
Burleigh County, 0.69 mi S of (Bis)bismarck Muni A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.770, -100.750

Thunderstorm Wind, Burleigh

When
September 4, 8:15 PM CST to 8:25 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
46.810, -100.780

Several tree branches, along with a few trees, were knocked down in and around the Bismarck area. Two vehicles were totaled as a tree fell on them at Skyway Park Village.

Thunderstorm Wind, Kidder

When
September 4, 8:35 PM CST to 8:42 PM CST
Where
Kidder County, 148.12 mi NE of Haynes
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
Public
Coordinates
47.315, -100.038

A small Park Model mobile, which was on blocks and anchored down, was completely destroyed, with the undercarriage separating from the unit, though the deck remained in its spot with a grill still on it. A 55 gallon barrel of steel scrap was blown over and rolled. Multiple three foot diameter cottonwood trees were damaged, with some uprooted and a few older ones snapped. About one-quarter mile to the east of this location a grain bin was blown across a road, and a shop wall was blown out. Windbreak panels were toppled, with one tossed and flipped over. All damage was blown toward the north and east, the direction the storm was moving.

Thunderstorm Wind, Kidder

When
September 4, 8:40 PM CST to 8:45 PM CST
Where
Kidder County, 6.5 mi NNE of Lake Williams
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.220, -99.560

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Wells

When
September 4, 8:55 PM CST to 9:00 PM CST
Where
Wells County, 1.59 mi WSW of Chaseley
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.439, -99.830

A large evergreen tree blew over.

Thunderstorm Wind, Wells

When
September 4, 8:56 PM CST to 9:00 PM CST
Where
Wells County, 3.34 mi WSW of Sykeston
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
47.460, -99.450

Thunderstorm Wind, Foster

When
September 4, 9:09 PM CST to 9:14 PM CST
Where
Foster County, 3.79 mi W of Barlow
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
47.580, -99.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139307, 1139305, 1139310, 1139311, 1139314, 1139315, 1139306, 1139309, 1139312, 1139313, 1139316, 1139317, 1139319, 1139320, 1139321, 1139324, 1139326, 1139340, 1141334, 1139359, 1141303, 1139361, 1139362.